ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: FR-PO605

A Puzzling Case of Metformin (MF) Associated Lactic Acidosis (MALA)

Session Information

  • Trainee Case Reports - III
    October 26, 2018 | Location: Exhibit Hall, San Diego Convention Center
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Reports

  • 901 Fluid and Electrolytes: Basic

Authors

  • Thurston, Rhea, University of South Florida Morsani College of Medicine, Tampa, Florida, United States
  • Ibrahim, Bassem Bebawi, University of South Florida Morsani College of Medicine, Tampa, Florida, United States
  • Durr, Jacques A., University of South Florida Morsani College of Medicine, Tampa, Florida, United States
  • Park, Hansang, University of South Florida Morsani College of Medicine, Tampa, Florida, United States
Introduction

MF, a biguanide used to treat type 2 diabetes mellitus, increases intestinal glucose utilization and lactate production. It inhibits the mitochondrial respiratory chain complex 1, which clears lactate by the liver and kidney. MF is highly cationic, not protein-bound and is eliminated unchanged by the kidneys. Its apparent volume of distribution (AVD) is enormous (up to 1000 L). MALA can occur with overdose or in cases associated with reduced kidney or liver function. The incidence of MALA without acute overdose is ~ 6.3 cases per 100,000 patient years. Normal therapeutic MF levels are 1-2 µg/mL and rarely exceed peak levels of 5 µg/mL, above which MF can cause MALA.

Case Description

A 70 year old female with a history of hypertension, type 2 diabetes mellitus and cerebral vascular accident, presented to the emergency room (ER) with a two day history of abdominal pain, nausea and vomiting. She was confused with Kussmaul breathing. Among her medications was MF/Januvia 1000/50 mg BID. Blood pressure was 98/59, pulse 96, RR 27, and temperature 89.40F. Initial arterial blood gas analysis revealed a pH of 6.88. Her serum bicarbonate was < 5 mmol/L, serum glucose 115 mg/dL and potassium 5.4 mmol/L. Initially her anion gap could not be calculated, but when her bicarbonate could be measured, it was as high as 52 mmol/L. Her admission serum creatinine was 8.1 mg/dL with a normal baseline (1 mg/dL). Her serum lactate was elevated at 33.8 mmol/L. A CT of her abdomen and pelvis did not show any acute pathology. She was immediately intubated, started on pressor support and bicarbonate infusion with continuous renal replacement therapy (RRT). Emergent exploratory laparotomy ruled out ischemic bowel. The patient had only 2-3 hrs of RRT because of repeat dialysis line clothing. In spite of this, her acid-base and electrolyte abnormalities spontaneously improved and RRT was discontinued. The patient was managed only with IV fluids, including dextrose/insulin, as a presumed enzymatic defect could not be excluded. Although the MF level was toxic (37 µg/mL), a prompt recovery ensued.

Discussion

Mortality from MALA is ~ 50%, and given MF’s large AVD, an extended dialysis time (preferably hemodialysis) is required. Our patient had virtually no dialysis and her massive lactic acidosis corrected spontaneously over 2 days with only IV fluid therapy. The role of dextrose/insulin is unknown.